Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 147, NWS Nashville, TN

July 12, 2008Clay County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2008, 1:17 PM CDT for Clay County, Macon County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 1:17 PM CDT (18:17 UTC)
Expired
Jul 12, 2008, 1:45 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 79 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2028 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 121817
SVROHX
TNC027-111-121845-
/O.NEW.KOHX.SV.W.0147.080712T1817Z-080712T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN TENNESSEE...
  NORTHEASTERN MACON COUNTY IN TENNESSEE...

* UNTIL 145 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTHEASTERN
  MACON COUNTY...OR 12 MILES NORTHEAST OF LAFAYETTE...AND MOVING EAST
  AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CLAY COUNTY AT 130 PM CDT
  RURAL NORTHEASTERN MACON COUNTY AT 130 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE TORRENTIAL RAINFALL...AND SINCE PARTS OF 
CLAY COUNTY RECEIVED HEAVY RAINS EARLIER TODAY...YOU CAN EXPECT 
MINOR FLOODING OF LOW LYING AREAS TO OCCUR AS THIS STORM MOVES THROUGH.

LAT...LON 3662 8575 3655 8574 3655 8587 3662 8585
TIME...MOT...LOC 1815Z 278DEG 8KT 3660 8582

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:32 AM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 3:32 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 AM CDT SAT JUL 12 2008

.DISCUSSION...
NEXT FEATURE OF INTEREST TAKES THE FORM OF A COLD FRONT WHICH
EXTENDS ACROSS THE MIDWEST...SOUTHWESTWARD ACROSS KN. CONVECTION
CURRENTLY ACCOMPANIES THIS FEATURE AS IT CONTINUES TO MOVE TO THE
SOUTHEAST.

THE AFOREMENTIONED COLD FRONT WILL MOVE INTO THE MID STATE ON
SUNDAY. PRIOR TO THAT TIME...WE WILL SEE MOISTURE INCREASING TODAY
AND TONIGHT. OVERALL...RIDGING IS STILL IN PLACE SO POPS FOR TODAY
WILL ONLY BE 30 PERCENT.

TONIGHT...PRECIP CHANCES AS SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE...PARTICULARLY LATE TONIGHT AS THE BOUNDARY APPROACHES FROM
THE NW. WILL INCLUDE 70 POPS NW...50 AND 60 POPS ELSEWHERE.

SUNDAY WILL BE THE BEST CHANCE FOR SHOWERS AND STORMS. IN
FACT...CATEGORICAL POPS WILL BE UTILIZED FOR MUCH OF THE AREA.
MOISTURE LEVELS ARE DEEP AND REASONABLE INSTABILITIES ARE IN
PLACE.

PRECIP SHOULD BE OUT OF THE AREA BY SUNDAY NIGHT ALTHOUGH A FEW
EVENING SHOWERS AND STORMS MAY HANG ON IN THE EVENING ACROSS THE
PLATEAU. MOSTLY SUNNY SKIES AND LOWER HUMIDITIES WILL RETURN ON
MONDAY.

IN THE EXT FCST...DRY WEATHER TO PREVAIL. A WARMING
TREND...HOWEVER...WILL TAKE PLACE AS AN UPPER RIDGE BEGINS TO BUILD
OVER THE AREA.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      93  73  84  64 /  30  60  80  10
CLARKSVILLE    92  72  83  61 /  40  60  70  10
CROSSVILLE     87  68  79  61 /  30  40  80  30
COLUMBIA       92  72  85  64 /  30  60  80  10
LAWRENCEBURG   92  72  86  65 /  40  50  80  10
WAVERLY        92  72  84  62 /  40  60  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 12, 4:28 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT SAT JUL 12 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-130930-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EVENING SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID STATE. A FEW
STORMS COULD BECOME STRONG PRODUCING...LIGHTNING...LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY A COLD FRONT WILL MOVE ACROSS THE MID STATE...BRINGING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. SOME OF THESE
STORMS COULD BECOME SEVERE...PRODUCING FREQUENT LIGHTNING...
DAMAGING STRAIGHT LINE WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY IN SUPPORT OF SEVERE WEATHER.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:36 PM CDTSevere Thunderstorm WarningOHXPutnam, Smith24 min
Jul 12, 5:42 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.